Wyoming, 2008

High Wind in Wyoming, March 11, 2008

March 11, 2008 · NWS RIW · 1 event in 1 county or zone

Strong wind was channeled through the Shoshone River canyon west of Cody producing a peak gust of 86 mph on the west side of town. Sustained wind of 50 to 58 mph occurred for about 45 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong wind was channeled through the Shoshone River canyon west of Cody producing a peak gust of 86 mph on the west side of town. Sustained wind of 50 to 58 mph occurred for about 45 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 11, 2:57 PM MST, 6 hours 33 minutes earlier.

Area forecast discussion, Mar 11, 2:57 PM MST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
357 PM MDT TUE MAR 11 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
THE SCATTERED CUMULUS CLOUDS ALONG WITH ISOLATED LIGHT SNOW
SHOWERS CURRENTLY OVER THE WESTERN MOUNTAINS ARE ASSOCIATED WITH
A SHORT-WAVE TROUGH PASSING THROUGH WESTERN MONTANA. STANDING WAVE
CLOUD IN THE LEE OF THE WIND RIVER MOUNTAINS FINALLY PEELING AWAY
THIS AFTERNOON...SO SEVERAL HOURS OF WARMING STILL EXPECTED TO
BRING MANY BASIN AREAS EAST OF THE DIVIDE WELL INTO THE 50S TO
NEAR 60 LATE THIS AFTERNOON AND EARLY EVENING. MID- LEVEL COLD
FRONT/BAROCLINIC ZONE ASSOCIATED WITH A 90KT JET STREAK NOSING
INTO THE REGION FROM THE NORTHWEST WILL SAG SOUTHEASTWARD THROUGH
WESTERN WYOMING THIS EVENING...BRINGING ENOUGH LIFT AND PACIFIC
MOISTURE FOR SCATTERED SNOW SHOWERS BEFORE ABOUT MIDNIGHT. WEAK
ISENTROPIC UPGLIDE BEGINS OVER FAR NORTHWEST LATE TONIGHT BUT
PACIFIC MOISTURE LACKING OVER THIS AREA. PREVIOUSLY MENTIONED
BAROCLINIC ZONE OVER NORTHWEST WYOMING SAGS SOUTHWARD AND COMBINES
WITH JET LIFT AHEAD OF A 125KT JET STREAM NOSING INTO SOUTHWEST
WYOMING. INCREASED SNOW SHOWER CHANCES OVER SWEETWATER AND
SUBLETTE COUNTIES AS A RESULT OF THE LARGE SCALE JET LIFT AND GOOD
BAROCLINIC INSTABILITY OVER THIS AREA WEDNESDAY AFTERNOON. THINGS
BEGIN TO GET VERY INTERESTING AND QUITE COMPLEX BY THURSDAY. NOSE
OF A POWERFULL 160KT PACIFIC JET STREAM BEGIN TO ADVECT PACIFIC
MOISTURE EASTWARD AND INDUCE A LARGE AREA OF CONVECTION OVER SOUTHEAST
IDAHO THURSDAY MORNING. AREA OF LIFT/OMEGA QUITE IMPRESSIVE WITH
THIS FRONT LEFT JET QUAD AND WILL NEED TO WATCHED CLOSELY. SNOW
ADVISORY HIGHLIGHTS A POSSIBILITY FOR THE MOUNTAINS AND VALLEYS
OF SOUTHWEST AND WEST-CENTRAL WYOMING WITH STRONG LARGE SCALE LIFT
COMBINING WITH STEEP ATMOSPHERIC LAPSE RATES IN THE 8-9C/K RANGE.
CONTINUOUS SHORT-WAVE TROUGHS/VORT LOBES PROPAGATE THROUGH THE
STRONG WESTERLY FLOW ALOFT FOR A GOOD CHANCE FOR SNOW SHOWERS MOST
AREAS THURSDAY NIGHT INTO FRIDAY. LOCAL ACCUMULATING SNOW A
CONCERN ALL AREAS AS HEAVY SNOW SHOWERS LIKELY TO FORM ALONG AND
NEAR AN INVERTED SURFACE TROUGH EXPECTED TO BE NEAR A CASPER TO
RIVERTON TO YELLOWSTONE PARK LINE DURING THE DAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MOIST AND UNSTABLE FLOW FORECAST ON FRIDAY NIGHT WITH TAIL END OF
SHORTWAVE MOVING ACROSS THE ERN ZONES DURING THE MORNING. WITH H5
TEMPERATURES AROUND -28C...EXPECT ALL PRECIPITATION TO BE IN THE
FORM OF SNOW SHOWERS. DEPENDING ON THE DETAILS...SOME AREAS WILL
SEE ACCUMULATING SNOWS...EVEN EAST OF THE DIVIDE WHERE
CONCENTRATED SNOW SHOWERS FORM OR TRAIN. ON SATURDAY...THE FLOW
BEGINS TO BACK AGAIN AHEAD OF MAJOR TROUGH WHICH IS EXPECTED TO
DEVELOP AND DIVE INTO THE SRN GREAT BASIN OR EVEN DESERT SW OVER
THE WEEKEND AND THEN TRACK NEWD INTO COLORADO. TRENDS ARE A LITTLE
FURTHER SOUTH TODAY BUT POTENTIAL JET STREAK DYNAMICS...ISENTROPIC
UPGLIDE AND LOW LEVEL UPSLOPE SHOULD PROVIDE A GOOD CHANCE OF SNOW
WORKING ITS WAY INTO THE SRN ZONES DURING THE DAY SATURDAY AND
INTO THE CENTRAL ZONES SUNDAY. THE WEST SHOULD HAVE A GOOD SHOT OF
SNOW SATURDAY AS THE SYSTEM DIGS OFF TO THE WEST. SYSTEM COULD
LINGER INTO PART OF MONDAY WITH THE DETAILS AFTER THAT LESS
CERTAIN. THE GFS IS BULLISH WITH THE MOIST NW FLOW MONDAY NIGHT
AND TUESDAY IN THE NW WHILE THE ECMWF IS FURTHER N WITH THIS
SYSTEM BUT STILL CLOSE ENOUGH TO WARRANT A CHANCE OF SNOW IN THE
WEST AND BIG HORN MOUNTAINS.

&&

.AVIATION...
A WEAK UPPER LEVEL DISTURBANCE WILL BE TRACKING RAPIDLY EAST ACROSS
WYOMING THIS AFTERNOON. MVFR CONDITIONS MAY BRIEFLY AFFECT FAR
WESTERN WYOMING INCLUDING KJAC AROUND MID AFTERNOON BEFORE THE BACK
EDGE OF THE ASSOCIATED CLOUDINESS CLEARS THE AREA FOR IMPROVING
CONDITIONS THERE. OTHER WEAK DISTURBANCES IN THE WESTERLY FLOW MAY
CREATE ADDITIONAL MVFR CONDITIONS LATE TONIGHT IN FAR WESTERN
WYOMING AS WELL. A WEATHER DISTURBANCE IN THE SOUTHER JET STREAM MAY
CREATE SOME MVFR CONDITIONS ACROSS SWEETWATER COUNTY BETWEEN 12Z AND
18Z WEDNESDAY MORNING. SOUTHWEST WINDS WILL CONTINUE FROM THE GREEN
MOUNTAINS TO KCPR THROUGH WEDNESDAY AT 20 TO 35 KNOTS.

&&

.FIRE WEATHER...
SCATTERED CLOUDS WITH ISOLATED SNOW SHOWERS WILL CONTINUE OVER THE
WESTERN AND BIGHORN MOUNTAINS THIS EVENING. SCATTERED SNOW
SHOWERS...POSSIBLY BRIEFLY HEAVY...ARE EXPECTED OVER SOUTHWEST
WYOMING WEDNESDAY AFTERNOON AS AN UNSTABLE AND MOIST AIRMASS MOVES
OVER THIS PORTION OF THE DISTRICT. SIGNIFICANT SNOW OVER SOUTHWEST
AND WEST-CENTRAL WYOMING IS POSSIBLE ON THURSDAY AS ANOTHER
PACIFIC TROUGH APPROACHES THE AREA FROM THE PACIFIC NORTHWEST.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CHURCH
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...CHURCH
Hazardous weather outlook, Mar 11, 3:07 PM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
407 PM MDT TUE MAR 11 2008

WYZ001>020-022>030-121100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
407 PM MDT TUE MAR 11 2008

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A SIGNIFICANT STORM IS POSSIBLE THURSDAY AND FRIDAY WHEN PERIODS
OF MODERATE TO HEAVY SNOW ARE POSSIBLE...ESPECIALLY IN THE
WESTERN MOUNTAINS. THE HIGH LIKELIHOOD OF SNOW WILL CONTINUE INTO
SATURDAY OUT WEST AS A DEEP TROUGH OF LOW PRESSURE DEVELOPS OVER THE
GREAT BASIN. THIS STORM SYSTEM MAY THEN BEGIN TO AFFECT AREAS EAST OF
THE DIVIDE SATURDAY NIGHT INTO SUNDAY. STAY TUNED FOR FURTHER
STATEMENTS FROM THE NATIONAL WEATHER SERVICE THIS WEEK ON THIS VERY
ACTIVE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 11, 6:31 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
731 PM MDT TUE MAR 11 2008

WYZ019-120330-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
731 PM MDT TUE MAR 11 2008

STRONG SOUTHWEST WINDS BETWEEN 25 AND 35 MPH...WILL AFFECT
TRAVELLERS ALONG HIGHWAY 287...BETWEEN BEAVER RIM AND MUDDY GAP THIS
EVENING.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 11, 9:30 PM MST to 10:55 PM MST
Where
Cody Foothills forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Park/Forest Service
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75006.